skip to Main Content
A Glimpse Into The Current Vaping Epidemic

By Yeeun Lee

Created in the 1960s as a “smokeless non-tobacco cigarette,” e-cigarettes have only recently become popular.[1] Over the years, as tobacco use has decreased in the United States, e-cigarette use has increased. While there are several factors that contributed to this rise, loose regulation, the rise of trendy electronic cigarettes such as Juul, and the addictive nature of nicotine are major contributors. Electronic cigarettes (e-cigarettes) have several names: vape pen, e-cig, and e-hookah, to name a few. Nonetheless, these terms all refer to a device that uses inhaled aerosols to deliver flavoring and nicotine.

Despite the intent of providing a safer method of smoking by removing the burning of tobacco, e-cigarettes are far from harmless. Recently, there have been several reported cases of vaping induced lung injuries (coined EVALI by the Centers for Disease Control and Prevention (CDC)) as well as vaping-related deaths. This case is not only concerning because of how suddenly it emerged but also because of who is falling ill—young, otherwise healthy, individuals. In fact, the U.S. Surgeon General stated last year that “the e-cigarette vaping among adolescents [is] an ‘epidemic’.”[2] According to the CDC, as of December 2019, there have been over 2,000 EVALI cases in all 50 states and 2 U.S. territories (Puerto Rico & USVI) and 48 deaths. However, the first reported death occurred in August of 2019. Hence, in the span of 5 months, there were over 40 deaths related to vaping.

While the link between these deaths and vaping is clear, exactly what about electronic cigarettes is fatal remains unclear. Nevertheless, CDC officials suspect that the vaping liquid has something to do with it. E-cigarettes use glycerol-based liquids that contain other ingredients such as artificial flavorings and nicotine to create vapor. It has been established that when those chemicals mix, they create harmful acetals. Acetals are often used as solvents in perfumes and have both chronic and acute health effects including irritation, dizziness, and drowsiness.

Health officials investigating both EVALI and vaping-related deaths believe that the cause may lie within the vaping liquid. Specifically, THC containing vaping liquids seem to be a common factor in in many EVALI cases. THC, or tetrahydrocannabinol, is a “ high-inducing chemical derived from marijuana. It is often added to vaping liquids alongside vitamin E acetate, another chemical often used in vaping liquid that is suspected to be involved with the cause of these vaping deaths and EVALI cases. Thus, while the CDC has advised people to refrain from all vaping products, they have placed an emphasis on refraining from THC containing vaping products.

The unknown nature of the cause of these deaths has been an issue since the beginning. However, a new obstacle is that the symptoms between vaping lung injury (EVALI) and the flu are extremely similar, making it difficult for physicians to distinguish between the two. This is further exacerbated during influenza season. Individuals who end up in the hospital and are diagnosed with EVALI experience shortness of breath, fatigue, and fever—symptoms seen with influenza. Unlike the flu, however, EVALI can be life-threatening because it causes the lungs to stop working. As there is no established way to diagnose EVALI, the CDC has urged providers to ask patients who are suspected to have a respiratory illness whether or not they use e-cigarettes.

Potential EVALI patients who go to hospitals with the aforementioned symptoms undergo pulse oximetry and chest imaging. If the patient has normal oxygen levels, no respiratory distress or comorbidities, and adequate social support, they are eligible for outpatient care as not all EVALI patients need to be hospitalized. In addition, physicians have also been advised to test for influenza and consult with other pulmonary and infectious disease specialists. Also, EVALI patients are followed up with 1 to 2 weeks after discharge.

Although the medical treatment involves the use of corticosteroids, physicians must be careful as in some cases corticosteroids can worsen the situation. Antivirals and antibiotics which are established guidelines for influenza and pneumonia, have also been considered as treatment options in EVALI cases.

The definitive cause of EVALI and EVALI-related deaths is unknown. If the tobacco epidemic taught us anything, it is that the slow public health response had serious health outcomes. Thus, robust public health policies should be placed to tackle this current vaping epidemic. These include: taxation, advertising restrictions, health warnings on products, and capping nicotine in e-cigarettes.[3] In a similar manner that cigarettes were once socially accepted, vaping products are too. Adolescents can purchase these devices online and people can use these devices indoors. So, placing online safeguards and banning indoor use is crucial as well. While the epidemic is complex and there is a lot of policy that must change, the FDA’s stricter regulation on e-cigarettes is definitely a step forward.

[1] United States. Public Health Service. Office of the Surgeon General, issuing body. (2016). E-cigarette use among youth and young adults: A report of the Surgeon General. Rockville, MD: Atlanta, GA: U.S. Department of Health and Human Services, Public Health Service, Office of the Surgeon General ; U.S. Department of Health and Human Services, Centers for Disease Control and Prevention, National Center for Chronic Disease Prevention and Health Promotion, Office on Smoking and Health.

[2] Farzal Z, Perry MF, Yarbrough WG, Kimple AJ. The adolescent vaping epidemic in the United States—How it happened and where we go from here. JAMA Otolaryngol Head Neck Surg. 2019;145(10):885–886. doi:https://doi.org/10.1001/jamaoto.2019.2410

[3] Al-Hamdani, M. B., Hopkins, D., & Park, T. (2019). Vaping among youth and young adults: A “red alert” state. Journal of Public Health Policy, Journal of Public Health Policy, 2019.